Limits...
Life-threatening bradyarrhythmia with oral phenytoin overdose.

Srinivasan G, Wyawahare M, Mathen PG, Subrahmanyam DK - J Pharmacol Pharmacother (2015 Jul-Sep)

Bottom Line: She required high dose of inotropes and a temporary transvenous pacer for her hemodynamic instability.This life-threatening cardiotoxicity of phenytoin could have been due to its interaction with sulphonylurea.It is imperative to be aware of drug interactions, due to which, life-threatening cardiovascular manifestations following phenytoin toxicity can occur.

View Article: PubMed Central - PubMed

Affiliation: Department of Medicine, Jawaharlal Institute of Postgraduate Medical Education and Research, Puducherry, India.

ABSTRACT
We report a case of a 41-year-old lady, who developed severe hypotension and sinus bradycardia, following oral consumption of 20 g of phenytoin and 500 mg of glibenclamide. She required high dose of inotropes and a temporary transvenous pacer for her hemodynamic instability. This life-threatening cardiotoxicity of phenytoin could have been due to its interaction with sulphonylurea. It is imperative to be aware of drug interactions, due to which, life-threatening cardiovascular manifestations following phenytoin toxicity can occur.

No MeSH data available.


Related in: MedlinePlus

Post-pacing ECG showing left bundle branch block
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4544145&req=5

Figure 2: Post-pacing ECG showing left bundle branch block

Mentions: Since BP did not improve with fluid bolus, central line was placed and her central venous pressure was found to be 14 cm of normal saline. She was started on noradrenaline (NE) followed by dopamine infusion. Her inotropic support was titrated gradually and she required 40 μg/min of NE and 15 μg/min/kg of dopamine to maintain a BP of 90/60 mmHg and output of 1500 ml over the next 24 hours. On day 2 she developed bradycardia with rate of 40/min and BP dropped to 80/60 mmHg. ECG showed it to be a sinus bradycardia with a PR interval of 160 msec and corrected QTc of 430 msec [Figure 1]. Owing to hemodynamic instability, unresponsiveness to atropine and inotropes, she was transvenously paced through right femoral vein and ECG was recorded [Figure 2]. Following pacing, her inotropic requirements came down to about 20 μg/min of NE and 8 μg/kg/min of dopamine on day 3. Her temporary venous pacer was turned off on day 5 as her intrinsic rate improved to 80/min and she was off inotropes. She was on 10% dextrose infusion for first 3 days but hypoglycemia was never documented. On day 4 of hospital stay, her sensorium normalized, nystagmus was present. ECHO did not reveal any systolic dysfunction. She was extubated on day 6 and discharged on day 12. At discharge, she was completely asymptomatic without any neurologic sequelae.


Life-threatening bradyarrhythmia with oral phenytoin overdose.

Srinivasan G, Wyawahare M, Mathen PG, Subrahmanyam DK - J Pharmacol Pharmacother (2015 Jul-Sep)

Post-pacing ECG showing left bundle branch block
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4544145&req=5

Figure 2: Post-pacing ECG showing left bundle branch block
Mentions: Since BP did not improve with fluid bolus, central line was placed and her central venous pressure was found to be 14 cm of normal saline. She was started on noradrenaline (NE) followed by dopamine infusion. Her inotropic support was titrated gradually and she required 40 μg/min of NE and 15 μg/min/kg of dopamine to maintain a BP of 90/60 mmHg and output of 1500 ml over the next 24 hours. On day 2 she developed bradycardia with rate of 40/min and BP dropped to 80/60 mmHg. ECG showed it to be a sinus bradycardia with a PR interval of 160 msec and corrected QTc of 430 msec [Figure 1]. Owing to hemodynamic instability, unresponsiveness to atropine and inotropes, she was transvenously paced through right femoral vein and ECG was recorded [Figure 2]. Following pacing, her inotropic requirements came down to about 20 μg/min of NE and 8 μg/kg/min of dopamine on day 3. Her temporary venous pacer was turned off on day 5 as her intrinsic rate improved to 80/min and she was off inotropes. She was on 10% dextrose infusion for first 3 days but hypoglycemia was never documented. On day 4 of hospital stay, her sensorium normalized, nystagmus was present. ECHO did not reveal any systolic dysfunction. She was extubated on day 6 and discharged on day 12. At discharge, she was completely asymptomatic without any neurologic sequelae.

Bottom Line: She required high dose of inotropes and a temporary transvenous pacer for her hemodynamic instability.This life-threatening cardiotoxicity of phenytoin could have been due to its interaction with sulphonylurea.It is imperative to be aware of drug interactions, due to which, life-threatening cardiovascular manifestations following phenytoin toxicity can occur.

View Article: PubMed Central - PubMed

Affiliation: Department of Medicine, Jawaharlal Institute of Postgraduate Medical Education and Research, Puducherry, India.

ABSTRACT
We report a case of a 41-year-old lady, who developed severe hypotension and sinus bradycardia, following oral consumption of 20 g of phenytoin and 500 mg of glibenclamide. She required high dose of inotropes and a temporary transvenous pacer for her hemodynamic instability. This life-threatening cardiotoxicity of phenytoin could have been due to its interaction with sulphonylurea. It is imperative to be aware of drug interactions, due to which, life-threatening cardiovascular manifestations following phenytoin toxicity can occur.

No MeSH data available.


Related in: MedlinePlus